Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 3, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at May 19, 2021, 7:17 PM MDT for Meade County, South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2021, 7:17 PM MDT (01:17 UTC)
- Expired
- May 19, 2021, 7:50 PM MDT
- In force
- 33 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Meade County, SD
The radar
The Rapid City radar (KUDX), 72 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 7:29 PM MDT | HAIL 0.75 | 3 N Fairpoint, SD | 0.25 INCHES OF RAIN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 2214 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
979
WUUS53 KUNR 200117
SVRUNR
SDC093-200215-
/O.NEW.KUNR.SV.W.0003.210520T0117Z-210520T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
717 PM MDT Wed May 19 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
North central Meade County in west central South Dakota...
* Until 815 PM MDT.
* At 717 PM MDT, a severe thunderstorm was located over Fairpoint, or
40 miles southwest of Faith, moving northwest at 10 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected. Hail may accumulate on
roadways causing hazardous travel.
* This severe thunderstorm will be near...
Fairpoint around 720 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4477 10270 4471 10275 4474 10296 4478 10296
4487 10291
TIME...MOT...LOC 0117Z 116DEG 8KT 4475 10278
HAIL...1.00IN
WIND...<50MPH
$$
Eagan2 follow-up statements
003
WWUS53 KUNR 200127
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
727 PM MDT Wed May 19 2021
SDC093-200215-
/O.CON.KUNR.SV.W.0003.000000T0000Z-210520T0215Z/
Meade SD-
727 PM MDT Wed May 19 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR NORTH CENTRAL MEADE COUNTY...
At 726 PM MDT, a severe thunderstorm was located near Fairpoint, or
42 miles southwest of Faith, moving northwest at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees. Hail may accumulate on roadways
causing hazardous travel.
This severe thunderstorm will remain over mainly rural areas of north
central Meade County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4479 10275 4474 10280 4475 10296 4478 10296
4487 10291
TIME...MOT...LOC 0126Z 121DEG 11KT 4478 10283
HAIL...1.00IN
WIND...60MPH
$$
Eagan414
WWUS53 KUNR 200150
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
750 PM MDT Wed May 19 2021
SDC093-200200-
/O.CAN.KUNR.SV.W.0003.000000T0000Z-210520T0215Z/
Meade SD-
750 PM MDT Wed May 19 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MEADE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4479 10275 4474 10280 4475 10296 4478 10296
4487 10291
TIME...MOT...LOC 0147Z 116DEG 8KT 4480 10290
$$
EaganWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 5:36 PM MDT, 1 hour 41 minutes earlier.
Area forecast discussion, May 19, 5:36 PM MDT, 1 hour 41 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 536 PM MDT Wed May 19 2021 .DISCUSSION...(This Evening Through Wednesday) Issued at 138 PM MDT Wed May 19 2021 Water vapor shows upper low digging along the west coast with low ejecting out of the southern Rockies. At the surface, cold front that moved through early this morning has become nearly stationary from near KIEN to KPHP. Pulse thunderstorms have been firing over far western Pennington County early this afternoon. A few storms will remain possible into early evening, especially over the Black Hills. Otherwise, mostly clear skies expected overnight with lows in the upper 40s and 50s with aforementioned frontal boundary lifting back north. Thermal ridge builds overhead on Thursday for likely the warmest day of the week, with widespread highs well into the 80s. Cold front will advance into northeast WY during the afternoon. MLCAPE values increase to 1000-2000J/kg with decent shear across much of the area. Cap will likely remain in place east of the Black Hills resulting in little to no convection. However, closer to the cold front from northeast WY into the Black Hills, storms should fire by mid afternoon with some severe storms possible. Any severe convection should become limited as it moves further east across western SD in the evening and overnight. Cold front will move very slowly from western into central SD on Friday, which the best chance for strong to severe storms along and ahead of the cold front. Temps will be wide ranging, from near 60 in northeast WY to the upper 80s in south central SD. Continued unsettled conditions are expected through the weekend with upper low remaining over the western CONUS. The last upper wave will move through Sunday night into Monday morning as upper low moves northeast across the northern Rockies into southern Canada. Drier conditions then expected early next week with upper low to our north. && .AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening) Issued At 535 PM MDT Wed May 19 2021 VFR conditions are expected through the forecast period. Isolated showers and thunderstorms are will continue across portions of the SD plains, although they are expected to wane after sunset. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Johnson AVIATION...Eagan
Hazardous weather outlook, May 19, 5:53 AM MDT, 13 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 553 AM MDT Wed May 19 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-201300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 553 AM MDT Wed May 19 2021 /653 AM CDT Wed May 19 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms are possible across much of the area this afternoon and evening, especially the Black Hills and areas toward central South Dakota. Severe thunderstorms are not expected at this time, but small hail and gusty winds may accompany any stronger storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Chances for showers and thunderstorms will continue to increase late week into the weekend as an upper level system slowly moves over the Rockies region. There is a slight risk for severe storms over much of northeast Wyoming and far western South Dakota Thursday afternoon and evening, with a marginal risk elsewhere. Large hail and strong wind gusts would be the main threats from any severe storms. Isolated strong to severe storms are a possibility on Friday and over the weekend as well. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, May 19, 5:40 PM MDT, 1 hour 37 minutes before
Special Weather Statement National Weather Service Rapid City SD 540 PM MDT Wed May 19 2021 SDZ014-200015- Ziebach SD- 540 PM MDT Wed May 19 2021 ...STRONG THUNDERSTORM OVER WEST CENTRAL ZIEBACH COUNTY... At 540 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles southeast of Red Elm, or 8 miles southwest of Dupree, moving west at 5 mph. Half inch hail will be possible with this storm. Locations impacted include... Red Elm. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4505 10165 4493 10173 4496 10193 4510 10182 TIME...MOT...LOC 2340Z 111DEG 6KT 4500 10175 Eagan
Special weather statement, May 19, 7:07 PM MDT, 10 minutes before
Special Weather Statement National Weather Service Rapid City SD 707 PM MDT Wed May 19 2021 SDZ013-200145- Northern Meade Co Plains SD- 707 PM MDT Wed May 19 2021 ...STRONG THUNDERSTORM OVER CENTRAL MEADE COUNTY... At 707 PM MDT, Doppler radar was tracking a strong thunderstorm 3 miles west of Stoneville, or 38 miles southwest of Faith, moving northwest at 5 mph. Half inch hail will be possible with this storm. Locations impacted include... Fairpoint and Stoneville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4475 10261 4465 10269 4468 10287 4483 10278 TIME...MOT...LOC 0107Z 112DEG 6KT 4473 10271 Eagan
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:07 PM MDT | Special Weather Statement | UNR | Meade | 38 min |
| May 20, 3:52 PM MDT | Special Weather Statement | UNR | 23 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.